Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 233, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 30, 2019, 2:38 PM MDT for Las Animas County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2019, 2:38 PM MDT (20:38 UTC)
- Expired
- Aug 30, 2019, 3:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 147 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 3:00 PM MDT | HAIL 0.88 | 7 W Boncarbo, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2612 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477
WUUS55 KPUB 302038
SVRPUB
COC071-302115-
/O.NEW.KPUB.SV.W.0233.190830T2038Z-190830T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
238 PM MDT Fri Aug 30 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southwestern Las Animas County in southeastern Colorado...
* Until 315 PM MDT.
* At 238 PM MDT, a severe thunderstorm was located near Boncarbo, or
16 miles west of Trinidad, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Trinidad, Cokedale, Segundo, Gulnare and Boncarbo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 10482 3728 10491 3741 10459 3716 10447
TIME...MOT...LOC 2038Z 245DEG 4KT 3722 10479
HAIL...1.00IN
WIND...60MPH
$$
KT3 follow-up statements
409
WWUS55 KPUB 302049
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
249 PM MDT Fri Aug 30 2019
COC071-302115-
/O.CON.KPUB.SV.W.0233.000000T0000Z-190830T2115Z/
Las Animas CO-
249 PM MDT Fri Aug 30 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN LAS ANIMAS COUNTY...
At 248 PM MDT, a severe thunderstorm was located near Segundo, or 16
miles west of Trinidad, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cokedale, Segundo, and Boncarbo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 10482 3728 10491 3741 10459 3716 10447
TIME...MOT...LOC 2048Z 320DEG 5KT 3720 10481
HAIL...1.00IN
WIND...60MPH
$$
KT384 WWUS55 KPUB 302058 CCA SVSPUB Severe Weather Statement National Weather Service Pueblo CO 258 PM MDT Fri Aug 30 2019 COC071-302115- /O.COR.KPUB.SV.W.0233.000000T0000Z-190830T2115Z/ Las Animas CO- 258 PM MDT Fri Aug 30 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR SOUTHWESTERN LAS ANIMAS COUNTY... At 257 PM MDT, a severe thunderstorm was located near Segundo, or 16 miles west of Trinidad, moving southeast at 5 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Cokedale, Segundo and Boncarbo. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3710 10482 3728 10491 3741 10459 3716 10447 TIME...MOT...LOC 2048Z 320DEG 5KT 3720 10481 HAIL...0.75IN WIND...60MPH $$ KT
391
WWUS55 KPUB 302106
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
306 PM MDT Fri Aug 30 2019
COC071-302115-
/O.EXP.KPUB.SV.W.0233.000000T0000Z-190830T2115Z/
Las Animas CO-
306 PM MDT Fri Aug 30 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAS ANIMAS COUNTY
WILL EXPIRE AT 315 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3710 10482 3728 10491 3741 10459 3716 10447
TIME...MOT...LOC 2105Z 320DEG 5KT 3718 10479
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:01 AM MDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 30, 11:01 AM MDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1101 AM MDT Fri Aug 30 2019 .SHORT TERM...(Today and tonight) Issued at 345 AM MDT Fri Aug 30 2019 Currently... With the passage of the cool front yesterday afternoon, low level moisture has recovered over the plains with dewpoints in the upper 50s across most of the eastern plains and lower 50 dewpoints across the I-25 corridor region. Over the higher terrain dewpoints were still in the 20s and 30s. Skies were clear over most of the area at 3 am this morning. the only exception was parts of Teller and El Paso county were a broken mid level deck was noted, and an isolated pocket of low clouds were in the greater KLHX area. Ambient temps were n the 60s most of the plains and 50s valleys. Today... With modest synoptically driven upslope flow over the region, and 50 dewpts over the region, conditions will become favorable for scattered showers and thunderstorms to develop over the eastern mountains early this afternoon and move over the plains later this afternoon and evening. With modest NW flow aloft, along with a weak disturbance in the mid level flow, deep shear will be in the 30 knot range and CAPE values will be in the 1000 to 1500 range. Likewise, a few of the storms today will be strong to marginally severe. Latest HRRR guidance shows storms forming over the Pikes Peak region during the 2-3 pm time frame and moving southeast as the afternoon progresses. Storms should move steadily east today given the westerly flow aloft, so the risk for burn scar flooding is less today as storms should move off the higher terrain rather quickly. Max temps will be noticeably cooler today, with highs mainly in the 80s across the plains and valleys. Tonight... Storms should move steadily east across the plains this evening. guidance does indicate some of the storms may linger over the far eastern plains and near the CO/NM border into the early morning hours. The remainder of the region should remain dry. The main concern late tonight will be low clouds over the plains. point soundings showing it will remain quite moist and saturated over parts of the plains tonight. Once again how far west will the low clouds get? This question will be dependent on how much convection fires over the far eastern plains tonight and how much outflow pushes west. For now have cloud getting back as far west as KLHX. \/HOdanish .LONG TERM...(Saturday through Thursday) Issued at 345 AM MDT Fri Aug 30 2019 Models are in decent agreement through the extended period. Ensemble spreads are generally small with high pressure remaining in place for much of the extended period. Saturday through Monday...high pressure will be centered over the Four Corners region into early next week. This will also for hot conditions to continue across the region with afternoon highs each day reaching into the mid to upper 90s. Would not be surprised to see a few lower 100s out across the Plains, especially Sunday and Monday. As for precipitation, model guidance keeps a majority of shower and thunderstorm activity confined to the San Juan range and Southern Sangre de Cristo Mountains. Convection will be diurnally driven and lack of steering flow should keep thunderstorms tied to the terrain. There may be a couple of thunderstorms possible along the New Mexico border on Saturday. Tuesday...an upper level trough passing well to the north will send a cold front into southern Colorado by late morning. This will bring slightly cooler temperatures to the region with upper 80s to lower 90s. The front will also bring better chances for showers and thunderstorms over the mountains. A few of these storms will likely shift east across the Plains through the overnight hours. Wednesday into Friday...high pressure will build over Colorado with a return to monsoonal flow across the area. Temperatures will also warm back up into the 90s for the lower elevations. We will also see increased chances for showers and thunderstorms. Initial development is expected over the mountains, but should shift east into the Plains through the overnight hours. Burn scars will need to be monitored for flash flooding. Mozley && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1042 AM MDT Fri Aug 30 2019 Stratus has eroded along the I-25 corridor with VFR conditions at all three terminals. Thunderstorms will develop over the mountains during the afternoon and move off into the adjacent plains during the late afternoon and evening. KCOS and KPUB have the best chance for TSRA to impact the terminals though it will be hit or miss. Storms could become strong with the potential for small hail and gusty erratic winds. Updates may be required should one of these stronger storms head towards the terminals. Thunderstorms should push east of the TAF sites by 02z with VFR conditions through the evening. Another easterly wind surge will push stratus westward into the I-25 corridor tonight. Once again, KPUB is most likely to see MVFR to high end IFR conditions for a brief time Saturday morning. Stratus deck may stay just east of KCOS but this will be prone to change pending strength of easterly push from central plains thunderstorms. KALS will remain VFR with winds under 15 kts. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MOZLEY AVIATION...KT
Hazardous weather outlook, Aug 30, 11:04 AM MDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1104 AM MDT Fri Aug 30 2019 COZ058>089-093>099-311715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1104 AM MDT Fri Aug 30 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A few strong to marginally severe thunderstorms are expected to develop across the east slopes of the southern mountains by mid afternoon, and move across the southeast plains late this afternoon and evening. The primary severe weather threats will be hail up to the size of quarters and winds up to 60 mph. All of the storms today will be capable of producing locally heavy rain and dangerous cloud to ground lightning. Over the interior mountains and valleys, isolated high based thunderstorms will be possible this afternoon with lightning and wind gusts up to 40 mph the primary storm risks. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated showers and thunderstorms will be possible each afternoon and evening Saturday through Monday. The focus for storms will be mainly over the San Juan Mountain Range and Southern Sangre de Cristo Mountains. Lightning and gusty outflow winds will be the main threats. Shower and thunderstorm coverage will increase for Tuesday into Thursday, initially over the mountains, and spreading east across the Plains for the evening hours. Locally heavy rainfall will be possible with stronger storms, leading to an increased risk of flash flooding on burn scars. Lightning, small hail and gust winds will also be possible. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over southeast plains this afternoon and evening. 31/23
In the hours before
Special weather statement, Aug 30, 2:06 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
206 PM MDT Fri Aug 30 2019
COZ074-088-302045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
206 PM MDT Fri Aug 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 245 PM MDT...
At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Segundo, or 13 miles southwest of Trinidad, moving
northeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Trinidad, Cokedale, Starkville and Raton Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3709 10481 3728 10448 3700 10426 3699 10432
3699 10475
TIME...MOT...LOC 2006Z 243DEG 9KT 3704 10468
KTSpecial weather statement, Aug 30, 2:32 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Pueblo CO 232 PM MDT Fri Aug 30 2019 COZ074-088-302115- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 232 PM MDT Fri Aug 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 315 PM MDT... At 231 PM MDT, Doppler radar was tracking a strong thunderstorm over Boncarbo, or 13 miles west of Trinidad, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Trinidad, Cokedale, Segundo, Gulnare and Boncarbo. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3709 10482 3728 10491 3742 10457 3715 10444 TIME...MOT...LOC 2031Z 258DEG 10KT 3723 10474 KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 2:06 PM MDT | Special Weather Statement | PUB | Las Animas | 39 min |
| Aug 30, 2:32 PM MDT | Special Weather Statement | PUB | Huerfano | 43 min |
| Aug 30, 2:55 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Aug 30, 3:03 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Fremont, Pueblo, Teller | 20 min |
| Aug 30, 3:10 PM MDT | Special Weather Statement | PUB | Huerfano | 50 min |
| Aug 30, 3:28 PM MDT | Special Weather Statement | PUB | Las Animas | 32 min |
| Aug 30, 3:34 PM MDT | Special Weather Statement | PUB | Teller | 26 min |
| Aug 30, 3:39 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 36 min |
| Aug 30, 3:46 PM MDT | Special Weather Statement | PUB | Elbert | 29 min |
| Aug 30, 3:53 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 37 min |
| Aug 30, 4:10 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 35 min |
| Aug 30, 4:14 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Aug 30, 4:28 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 25 min |
| Aug 30, 4:32 PM MDT | Special Weather Statement | PUB | Huerfano | 28 min |
| Aug 30, 4:47 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| Aug 30, 4:54 PM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
| Aug 30, 4:59 PM MDT | Special Weather Statement | PUB | Huerfano | 31 min |
| Aug 30, 5:43 PM MDT | Special Weather Statement | PUB | Custer | 32 min |
| Aug 30, 5:45 PM MDT | Special Weather Statement | PUB | Huerfano | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.